Alert archive / Arizona / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 30, 2016, 5:43 PM MST for Cochise County, Pima County, Arizona. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 30, 2016, 5:43 PM MST (00:43 UTC)
- Expired
- Jul 30, 2016, 6:45 PM MST
- In force
- 62 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
Counties Cochise County, AZ, Pima County, AZ
The radar
The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 00:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KDMA), launched 00:00Z, 0.7 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 593 J/kg
- Mixed-layer CIN
- -66 J/kg
- Mixed-layer LCL
- 2563 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -38 m²/s²
- 0-3 km storm-relative helicity
- -6 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
888 WUUS55 KTWC 310043 SVRTWC AZC003-019-310145- /O.NEW.KTWC.SV.W.0038.160731T0043Z-160731T0145Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 543 PM MST SAT JUL 30 2016 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN COCHISE COUNTY IN SOUTHEASTERN ARIZONA... EAST CENTRAL PIMA COUNTY IN SOUTHEASTERN ARIZONA... * UNTIL 645 PM MST * AT 542 PM MST...DOPPLER RADAR INDICATED A CLUSTER OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR BENSON...OR 30 MILES SOUTHWEST OF WILLCOX...AND MOVING WEST AT 20 MPH. * LOCATIONS IMPACTED INCLUDE... BENSON...ST. DAVID...SAINT DAVID...MULESHOE RANCH PRESERVE... CASCABEL...MESCAL AND REDINGTON. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION...SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3243 11067 3242 11008 3188 11021 3188 11064 TIME...MOT...LOC 0042Z 105DEG 17KT 3205 11030 $$ MOLLERE
2 follow-up statements
594
WWUS55 KTWC 310113
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
613 PM MST SAT JUL 30 2016
AZC003-019-310145-
/O.CON.KTWC.SV.W.0038.000000T0000Z-160731T0145Z/
COCHISE-PIMA-
613 PM MST SAT JUL 30 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MST
FOR NORTHWESTERN COCHISE AND EAST CENTRAL PIMA COUNTIES...
AT 609 PM MST...DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE
THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS LINE OF STORMS WAS LOCATED FROM
MULESHOE RANCH PRESERVE TO CASCABEL TO JUST NORTH OF MESCAL AND
BENSON AND WERE MOVING WEST AT 15 TO 20 MPH. THESE STORMS ARE JUST
NOW INTERACTING WITH THE EAST SIDE OF THE RINCON MOUNTAINS.
LOCATIONS IMPACTED INCLUDE...
BENSON...MULESHOE RANCH PRESERVE...CASCABEL...MESCAL...
REDINGTON AND ST. DAVID.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...DESTRUCTIVE
HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR PROTECTION
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR
BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS
WHERE WATER COVERS THE ROAD.
IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING KILLERS.
REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3243 11067 3242 11015 3215 11027 3192 11021
3192 11064
TIME...MOT...LOC 0109Z 105DEG 17KT 3208 11045
$$
MOLLERE495
WWUS55 KTWC 310136
SVSTWC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
636 PM MST SAT JUL 30 2016
AZC003-019-310145-
/O.EXP.KTWC.SV.W.0038.000000T0000Z-160731T0145Z/
COCHISE-PIMA-
636 PM MST SAT JUL 30 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COCHISE AND EAST
CENTRAL PIMA COUNTIES WILL EXPIRE AT 645 PM MST...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 3243 11067 3242 11015 3215 11027 3192 11021
3192 11064
TIME...MOT...LOC 0130Z 105DEG 17KT 3208 11045
$$
MOLLEREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 1:00 PM MST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 30, 1:00 PM MST, 4 hours 43 minutes before
Area Forecast Discussion National Weather Service Tucson AZ 100 PM MST SAT JUL 30 2016 .SYNOPSIS...A good monsoon pattern will remain in place through at least the middle of next week resulting in plenty of afternoon and evening thunderstorms and occasional overnight storms. Starting Sunday, but especially Monday into Tuesday, a disturbance aloft combined with deep moisture will result in an increased threat of heavy rain and local flooding. With the abundant moisture and storms, temperatures will be cooler this weekend into next week. && .DISCUSSION... Early afternoon satellite imagery continues to reveal the remnants of yesterday's showers and thunderstorms spreading high clouds across most of southern Arizona. Quite a bit of cirrus is now in place across southeast Arizona as of 1950z and as such temperatures have been somewhat slow to rise (the surface dewpoints in the mid/upper 60s is also a factor). Across the region, storms have already started to fire across southwest New Mexico as well as along the Mogollon Rim. Finally seeing some Cu development across the Chiricahua's although the vertical extent has been limited thus far. 18z KTUS sounding reveals the presence of a modest capping inversion in the 800-700mb layer. Otherwise, the 3-4 smaller inversions seen this morning have been eliminated. Precipitable water has increased slightly (up to 1.48" vs. 1.41" this morning) but more noteworthy is the slight increase in mid level steering winds in the 700-500mb layer (up about 5kts from earlier). For what it's worth, the 12z NAM BUFR forecast profile at KTUS is extremely close to reality and seems to have a decent handle on the current situation. Modifying the observed sounding and assuming the deserts can realize an afternoon high temperature around 95, we should be looking at a virtually uncapped atmosphere in which storms can thrive. The question remains where will storms initiate today. The past few days have seen storms fire in the White Mtns first and gradually fill in southward toward the Chiricahua's. This conceptually looks likely again today as that is where the Cu field is already developing. The past several runs of the HRRR, HRRRx, and most importantly the HRRR- TLE all tend to agree with this thinking and try to bring storms into the Tucson area and points east later today. UA-WRF NAM also looks representative and was leaned upon more heavily than the corresponding GFS runs. The timing appears to be a bit later than what was seen yesterday (more of a mid-evening event vs. late afternoon) but nonetheless nearly all hi-res convective allowing models (including the NAM4km) are suggestive of another round storms today. Areal coverage should be a bit less today given nearly 10 degree cooler surface temperatures but PoPs will remain elevated through tonight. Given the widespread rainfall yesterday, the blowing dust threat should be somewhat reduced and given aforementioned steering level winds of 15-20kts, widespread flash flooding isn't at the top of the list of concerns. Mainly looking at winds/brief heavy rain this time around. How tomorrow turns out is up for debate. Taking the models at face value, there is a clearly defined inverted trough forecast to sweep through Sonora into Arizona tomorrow afternoon which should, in theory, make for an impressive day. However there appears to be a bit of a CAPE minima across the region (possibly due to debris cloud, possibly due to a contaminated boundary layer). Storms would seem a good bet tomorrow, the where and when is tough to pin down. PoPs remain quite high for Sunday (higher than today given a more well defined forcing feature) but the finer details still need some work. Looking beyond this weekend, we remain in a highly favorable monsoon pattern where BL mixing ratios rarely drop below 10 g/kg and afternoon MLCAPEs are consistently forecast to rise into the 500- 1000 J/Kg range. Daily showers and storms are possible each day from Tucson eastward. The mid and upper level flow gradually veers late in the week and the subsequent dry advection will eventually confine PoPs to areas east of Tucson late in the week. Until then, the potential remains for an active week. && .AVIATION...Valid through 01/00Z. Expect isold/sctd -SHRA/-TSRA to dvlp ovr the mtns mainly E and S of KTUS and then move across SE AZ from E to W thru 31/06z. MVFR conds in/around SHRA/TSRA due to heavy rain. Winds generally 10 kts or less except brief gusts to 50 mph psbl with stronger TSRA. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Scattered afternoon and evening showers and thunderstorms are expected each day through next Wednesday with occasional storms occurring through the night. Strong gusty winds and locally heavy rain will occur with the strongest storms as they will be efficient rain producers especially slower moving storms, so heavy runoff issues are a concern through at least Tuesday. With plenty of moisture in place daytime temperatures will be cooler along with higher humidity levels. Winds will generally be light except those associated with thunderstorms where gusts in excess of 50 mph are possible. && .TWC Watches/Warnings/Advisories...None. && Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson
In the hours before
Special weather statement, Jul 30, 3:10 PM MST, 2 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 310 PM MST SAT JUL 30 2016 AZZ503-513-302245- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON- 310 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN SANTA CRUZ COUNTY UNTIL 345 PM MST... AT 310 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14 MILES EAST OF NOGALES...MOVING SOUTH AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PATAGONIA...KINO SPRINGS AND LOCHIEL. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3154 11076 3150 11056 3133 11058 3133 11084 TIME...MOT...LOC 2210Z 012DEG 15KT 3140 11070 MOLLERE
Special weather statement, Jul 30, 4:41 PM MST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 441 PM MST SAT JUL 30 2016 AZZ503-504-507-513-310030- UPPER SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES-TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON- 441 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SANTA CRUZ AND EAST CENTRAL PIMA COUNTIES UNTIL 530 PM MST... AT 441 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12 MILES NORTHWEST OF HUACHUCA CITY...OR 19 MILES NORTHWEST OF SIERRA VISTA...MOVING WEST AT 15 TO 20 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... SONOITA...CORONA DE TUCSON AND ELGIN. PRECAUTIONARY/PREPAREDNESS ACTIONS... HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 3185 11038 3167 11041 3168 11086 3195 11082 TIME...MOT...LOC 2341Z 098DEG 17KT 3178 11048 MOLLERE
Special weather statement, Jul 30, 4:54 PM MST, 49 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 454 PM MST SAT JUL 30 2016 AZZ507-508-511-513-310045- EASTERN COCHISE COUNTY BELOW 5000 FEET INCLUDING DOUGLAS/WILLCOX-DRAGOON/MULE/HUACHUCA AND SANTA RITA MOUNTAINS INCLUDING BISBEE/CANELO HILLS/MADERA CANYON-UPPER SAN PEDRO RIVER VALLEY INCLUDING SIERRA VISTA/BENSON-GALIURO AND PINALENO MOUNTAINS INCLUDING MOUNT GRAHAM- 454 PM MST SAT JUL 30 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN COCHISE COUNTY UNTIL 545 PM MST... AT 452 PM MST...DOPPLER RADAR WAS TRACKING A CLUSTER OF STRONG THUNDERSTORMS 15 MILES SOUTHWEST OF WILLCOX AND EXTENDING TO NEAR BENSON...MOVING WEST AT 15 MPH. WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THESE STORMS. MODERATE TO HEAVY RAIN WILL ALSO OCCUR WITH THESE STORMS...ALONG WITH FREQUENT LIGHTNING. LOCATIONS IMPACTED INCLUDE... WILLCOX...BENSON...COCHISE...ST. DAVID...SAINT DAVID...DRAGOON... MULESHOE RANCH PRESERVE...CASCABEL... MESCAL AND I-10 AND TEXAS CANYON. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3242 10984 3188 10988 3188 11045 3243 11045 TIME...MOT...LOC 2352Z 097DEG 14KT 3207 10999 MOLLERE
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 30, 6:39 PM MST | Special Weather Statement | TWC | 51 min | |
| Jul 30, 7:48 PM MST | Special Weather Statement | TWC | Santa Cruz | 57 min |
| Jul 30, 8:35 PM MST | Areal Flood Advisory | TWC | Pima | 115 min |
| Jul 30, 10:38 PM MST | Areal Flood Advisory | TWC | Pima | 112 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.